Alert archive / Illinois / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 64, NWS Chicago, IL

June 27, 2007DuPage County, Kane County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jun 27, 2007, 3:50 PM CDT for DuPage County, Kane County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2007, 3:50 PM CDT (20:50 UTC)
Expired
Jun 27, 2007, 4:30 PM CDT
In force
40 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties DuPage County, IL, Kane County, IL

The radar

The Chicago radar (KLOT), 35 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2007-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2007-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:08 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 27, 3:08 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
308 PM CDT WED JUN 27 2007

.DISCUSSION...
308 PM CDT

AT 19Z...COLD FRONT EXTENDS FROM N OF KMKG SW ACROSS LAKE MI TO
AROUND KRAC...AND ON TO S OF KOTM. THUNDERSTORMS HAD DEVELOPED INTO
A BROKEN LINE ALONG THE BOUNDARY BY NOON...WHILE A FEW SCATTERED
CELLS HAVE POPPED FURTHER AHEAD OF THE COLD FRONT IN AXIS OF MAX
INSTABILITY WITH CONTINUED HEATING. EXPECT SITUATION TO REMAIN MUCH
THE SAME THE REST OF THE AFTERNOON AND EARLY EVENING AS VEERING OR
LOW LEVEL FLOW AHEAD OF APPROACHING COLD FRONT IS LIMITING LOW
LEVEL CONVERGENCE AND FORCING WHILE ONLY MARGINAL FORCING ALOFT WITH
RIGHT ENTRANCE OF 50KT JET STREAK OVERHEAD MAINTAINING DOWNSTREAM
CONVECTION DURING PEAK HEATING.

WHILE SOME CELLS ARE AND WILL PRODUCE LOCAL DOWNPOURS IT DOES NOT
APPEAR THAT IT WILL PERSIST OVER ANY GIVEN LOCATION FOR A PROLONGED
PERIOD TO CAUSE WIDESPREAD EXCESSIVE RAINFALL ISSUES FROM TRAINING.
COLD FRONT WILL CONTINUE TO SINK SOUTHWARD THROUGH N CENTRAL AND NE
IL LATE THIS AFTERNOON AS THE UPPER TROUGH CONTINUES TO ROTATE
ACROSS THE UPPER GREAT LAKES. WESTERN PORTION OF FRONT HAS BECOME
NEAR STATIONARY ACROSS FAR SE IA AND NW MO AS THE UPPER LOW OVER THE
SOUTHERN PLAINS PREVENTS ANY FURTHER PROGRESS FOR NOW.
HOWEVER...MODELS DO WEAKEN THIS CIRCULATION OVERNIGHT AND WITH
ANOTHER MID-UPPER TROUGH ROTATING INTO THE UPPER MIDWEST THE WESTERN
PORTION OF THE BOUNDARY IS ALSO EXPECTED TO MOVE FURTHER S AND
EXTEND FROM NORTHERN IN TO NORTHERN MO BY 12Z.

THERE WILL BE A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE SOUTHERN PORTION OF THE FA THU AS THE FRONT CONTINUES TO SLIP S
INTO CENTRAL IL. AS THE UPPER TROUGH ROTATES FROM THE UPPER MIDWEST
ACROSS THE UPPER GREAT LAKES WITH SURFACE HIGH PRESSURE BUILDING
FROM S CENTRAL CANADA INTO THE NORTHERN PLAINS AND UPPER MIDWEST.

THE COOL...DRY AIRMASS ASSOCIATED WITH THE HIGH PRESSURE WILL RESIDE
ACROSS THE REGION FOR LATE WEEK INTO THE WEEKEND AS THE UPPER TROUGH
DEEPENS ACROSS EASTERN CANADA AND NEW ENGLAND AND RIDGING BUILDS
NORTHWARD FROM THE ROCKIES AND HI PLAINS KEEPING NW FLOW ALOFT
ACROSS THE REGION.

AS THE UPPER RIDGE STARTS TO FLATTEN SAT NIGHT AND SUN AND THE
SURFACE RIDGE AXIS SHIFTS TO THE CENTRAL LAKES AND THE LOWER OH
VALLEY DEW POINTS WILL START TO CREEP BACK UP...BUT THE RIDGE ALSO
IS FORECAST TO BUILD BACK WESTWARD ACROSS THE LOWER MS VALLEY
KEEPING DEEP GULF MOISTURE CUTOFF.

UPPER FLOW CONTINUES TO FLATTEN INTO MID NEXT WEEK. THIS ALLOWS
MOISTURE TO WORK ITS WAY FROM THE SOUTHERN PLAINS ACROSS THE MO
VALLEY AND TOWARD THE AREA. WITH NW FLOW FROM THE NORTHERN PLAINS
ACROSS THE SOUTHERN GREAT LAKES TO THE UPPER OH VALLEY WOULD EXPECT
PERIODIC IMPULSES TO BE MOVING THROUGH THE FLOW WITH OCCASIONAL
CHANCES OF THUNDERSTORMS AROUND INDEPENDENCE DAY.

TRS

&&

.AVIATION...
1245 PM CDT

WARM AND HUMID CONDITIONS CONTINUE ACROSS THE REGION THIS AFTERNOON
WITH TEMPS WELL INTO THE 80S AND DWPT TEMPS IN THE LOWER TO MIDDLE
70S.  LATEST ANALYSIS INDICATES FRONTAL BINARY NOW BEGINNING TO
ENTER NORTHWESTERN IL AND SHOULD BE ON THE DOORSTEP OF RFD WITHIN
THE HOUR.  AHEAD/ALONG THIS BOUNDARY...A LINE OF TSTMS HAS DEVELOPED
AND NOW EXTENDS FROM MKE SWD THROUGH DVN AND SE-SCENTRAL IA.  LINE
WILL CONTINUE TO MOVE SEWRD THROUGH THE AFTERNOON WITH SHOWERS AND
STORMS EXPECTED TO ARRIVE AT ORD BETWEEN 22-24Z.  ONE CONCERN IS THE
EVER-GROWING CU FIELD AHEAD OF THE FRONT THAT CONTINUES TO DEVELOP
AS PER LATEST VIS IMAGERY.  SCT STORMS DEVELOPING NOW ACROSS NW IN
COUNTIES AS WELL AS ALONG IL COUNTIES ALONG THE I-57 CORRIDOR SOUTH
OF CHI.  EXPECT THIS TREND TO CONTINUE THROUGH THE REMAINDER OF THE
AFTERNOON AS ATMOSPHERE REMAINS VERY UNSTABLE...VERY SIMILAR TO
YESTERDAYS SCENARIO HOWEVER TODAY A WELL DEFINED LINEAR FORCING
MECHANISM IS IN PLACE.

DECENT SOUTHWESTERLY FLOW AHEAD OF THE APPROACHING COLD FRONT IS
EXPECTED TO KEEP ANY POSSIBLE LAKE BREEZE DEVELOPMENT IN CHECK.
LATEST OB SHOWING DPA GUSTING TO 18 KTS WITH CU FIELD NOW EXTENDING
WELL OUT OVER THE NEARSHORE WATERS OF LAKE MICHIGAN.

FRONT EXPECTED TO MAKE IT THROUGH THE AREA EARLY THIS EVENING.
AFTER DEPARTURE...WINDS WILL BECOME NWLY BEFORE VEERING TO NORTHERLY
OVERNIGHT.  TOMORROW MORNING WINDS WILL BECOME NORTHEASTERLY OFF THE
LAKE.  GOOD MOMENTUM TRANSFER EXPECTED THROUGH THE NIGHT INTO
TOMORROW WITH WINDS EXPECTED TO REMAIN IN THE 8-10 KT RANGE.
NORTHERLY WINDS EXPECTED TO CONTINUE THROUGH THE NEXT COUPLE OF DAYS
AS CANADIAN HIGH PRESSURE EXPECTED TO SETTLE INTO THE UPPER GREAT
LAKES.

GITRO

&&

.MARINE...

SEASONABLY STRONG CANADIAN HIGH WILL BEGIN TO BUILD SOUTHWARD INTO
THE UPPER GREAT LAKES THURSDAY WITH TIGHTENING PRESSURE GRADIENT
ALLOWING FOR A STRENGTHENING NORTHERLY FLOW. WILL LIKELY SEE WINDS
APPROACHING 20-25 KNOT RANGE LATE TONIGHT INTO THURSDAY. GIVEN THE
STRAIGHT NORTH WINDS DOWN THE FULL FETCH OF THE LAKE WILL LIKELY SEE
WAVES BUILDING THURSDAY...PARTICULARLY OVER THE SOUTH PORTION OF THE
LAKE. AS THE HIGH BUILDS FARTHER SOUTH INTO THE AREA LOOK FOR WINDS
TO BEGIN TO DIMINISH WITH SEVERAL DAYS OF RELATIVELY LIGHT WINDS
DRIVEN LARGELY BY DIURNAL LAND/SEA BREEZE CIRCULATIONS.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jun 27, 4:30 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT WED JUN 27 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-280930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT WED JUN 27 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. NO
WIDESPREAD SEVERE WEATHER IS EXPECTED...BUT WIND GUSTS TO 50 MPH
WILL BE POSSIBLE ALONG WITH VERY HEAVY RAIN...WHICH MAY CAUSE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 80 THURSDAY.
NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HEAVY RAIN AND FLOODING WILL BE APPRECIATED
TODAY AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-280930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT WED JUN 27 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED THURSDAY THROUGH
FRIDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Jun 27, 10:36 AM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1036 AM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     FLOOD            JOLIET                  41.53N 88.12W
06/26/2007                   WILL               IL   TRAINED SPOTTER

            MINOR FLOODING AT SEVERAL LOCATIONS AROUND JOLIET
            INCLUDING ST JOSEPH HOSPITAL...HOUBOLT AND I-80...AND
            CENTER STREET AND I-80.

0232 PM     HEAVY RAIN       4 NW COAL CITY          41.33N 88.33W
06/26/2007  M2.12 INCH       GRUNDY             IL   NWS EMPLOYEE

            2.12 INCHES OF RAIN MEASURED BETWEEN 200 AND 230 PM.

0239 PM     HEAVY RAIN       JOLIET                  41.53N 88.12W
06/26/2007  E0.75 INCH       WILL               IL   PUBLIC

            THREE QUARTERS OF AN INCH OF RAIN IN 20 MINUTES

0312 PM     HEAVY RAIN       ARLINGTON HEIGHTS       42.09N 87.98W
06/26/2007  M0.70 INCH       COOK               IL   TRAINED SPOTTER

            0.70 RAIN IN 15 MINUTES

0327 PM     HEAVY RAIN       JOLIET                  41.53N 88.12W
06/26/2007  M1.00 INCH       WILL               IL   TRAINED SPOTTER

            1 INCH OF RAIN IN 50 MINUTES FROM 221 PM TO 311 PM.

0330 PM     TSTM WND DMG     CHICAGO                 41.88N 87.63W
06/26/2007                   COOK               IL   EMERGENCY MNGR

            TREE LIMBS DOWN NORTHWEST SIDE.

0330 PM     TSTM WND DMG     LINCOLNWOOD             42.01N 87.73W
06/26/2007                   COOK               IL   LAW ENFORCEMENT

            3 TREES DOWN.

0332 PM     HEAVY RAIN       OTTAWA                  41.35N 88.84W
06/26/2007  M2.07 INCH       LA SALLE           IL   TRAINED SPOTTER

            BETWEEN 230 PM AND 330 PM.

0345 PM     FLOOD            CHICAGO                 41.88N 87.63W
06/26/2007                   COOK               IL   BROADCAST MEDIA

            SEVERAL INCHES OF WATER ON I-94 BETWEEN IRVING PARK AND
            DIVERSY.

0346 PM     FLOOD            CHICAGO                 41.88N 87.63W
06/26/2007                   COOK               IL   EMERGENCY MNGR

            5 INCHES OF WATER ON LAKE SHORE DRIVE NEAR MICHIGAN
            AVENUE AND OAK STREET.

0351 PM     HEAVY RAIN       2 NW LINCOLN PARK       41.95N 87.67W
06/26/2007  M3.09 INCH       COOK               IL   MESONET

            BETWEEN 145 AND 345 PM.

0355 PM     FLOOD            CHICAGO                 41.88N 87.63W
06/26/2007                   COOK               IL   AMATEUR RADIO

            3 TO 4 INCHES OF WATER ON THE GROUND AND STREETS FLOODED
            ON THE BORDER OF CHICAGO AND LINCOLNWOOD...NEAR DEVON AND
            MCCORMICK.

0355 PM     FLOOD            CHICAGO                 41.88N 87.63W
06/26/2007                   COOK               IL   AMATEUR RADIO

            12 INCHES OF WATER ON THE GROUND AND STREETS NEAR
            GRANVILLE AND MCCORMICK...AROUND 6100 NORTH.

0403 PM     HEAVY RAIN       1 N JOLIET              41.54N 88.12W
06/26/2007  M1.46 INCH       WILL               IL   MESONET

0409 PM     FLOOD            CHICAGO                 41.88N 87.63W
06/26/2007                   COOK               IL   AMATEUR RADIO

            1 FOOT OF STANDING WATER IN THE STREETS AT LINCOLN AND
            DEVON.

0426 PM     FLOOD            CHICAGO                 41.88N 87.63W
06/26/2007                   COOK               IL   BROADCAST MEDIA

            A FOOT OF WATER IN THE VIADUCT AT OAK STREET AND LAKE
            SHORE DRIVE. 2 CARS STUCK IN FLOOD WATER.

0504 PM     HEAVY RAIN       CHANNAHON               41.43N 88.22W
06/26/2007  M1.61 INCH       WILL               IL   NWS EMPLOYEE

            1.61 FELL IN CHANNAHON WITH THE AFTERNOON RAIN EVENT.

0628 PM     HEAVY RAIN       CHICAGO                 41.88N 87.63W
06/26/2007  E0.00 INCH       COOK               IL   NWS EMPLOYEE

            EXIT RAMPS FLOODED AND CLOSED AT IRVING PARK AND BELMONT
            EXITING THE KENNEDY EXP. EVERY EXIT VIADUCT ON LAKE SHORE
            DR FLOODED AND IMPASSIBLE FROM RANDOLPH ST NORTHWARD
            UNTIL HOLLYWOOD, NORTHBOUND TRAFFIC UNABLE TO EXIT LSD.
            SUV STALLED IN FLOOD WATERS WITH PERSON STILL IN AT ON
            LASALLE DR EXIT FROM LSD. MEDIA REPORTED.

&&

ALLSOPP
Local storm report, Jun 27, 2:36 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
236 PM CDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 W ROUND LAKE          42.35N 88.15W
06/27/2007  E0.75 INCH       LAKE               IL   AIRPLANE PILOT

&&

IZZI

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 2:32 PM CDTSpecial Marine WarningLOT88 min
Jun 27, 3:31 PM CDTSpecial Marine WarningLOT89 min
Jun 27, 4:16 PM CDTFlash Flood WarningLOTCook, DuPage3 hr
Jun 27, 5:04 PM CDTSpecial Marine WarningLOT26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.